Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Mobile, AL

April 29, 2004Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 29, 2004, 7:17 PM CDT for Mobile County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 7:17 PM CDT (00:17 UTC)
Expired
Apr 29, 2004, 8:15 PM CDT
In force
58 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 28 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS54 KMOB 300017
SVRMOB
ALC097-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
717 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 815 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CELESTE...OR ABOUT 16 MILES NORTHWEST OF
  DOWNTOWN MOBILE...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TURNERVILLE...SATSUMA...SALCO...OAK GROVE...MOUNT VERNON...
  KUSHLA...I65 AND US 43...CREOLA...CHUNCHULA...CHASTANG...BUCKS AND
  AXIS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3095 8829 3078 8822 3084 8799 3108 8802

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:30 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 29, 4:30 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED EXTENDED SECTION...
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT THU APR 29 2004

.SHORT TERM...A VERY BUSY DAY SO FAR.  IN THE VERY SHORT TERM...
MODIFIED MORNING SOUNDING DATA SHOWED CAPES RUNNING ABOUT 1200 J/KG
WITH DECENT LOW LEVEL SHEAR (200-300 M2/S2 STORM RELATIVE HELICITY)
BY EARLY AFTERNOON.  WE HAVE HAD A FEW ROTATING CELLS ON NEXRAD...AND
WITH WETBULBS ZERO VALUES RUNNING A LITTLE OVER 7600 FT AGL...A LOT
OF PURPLE NOW SHOWING UP ALOFT ON RADAR IN SOME OF THESE STORMS
MAKING FOR AN INCREASED LARGE HAIL THREAT AS WELL.  GIVEN AMOUNT OF
SHEAR INVOLVED IN THE ENVIROMENT WITH THESE STORMS...A TORNADO WATCH
WILL CONTINUE IN EFFECT FOR MUCH OF THE FORECAST AREA THROUGH THE MID
EVENING HOURS.

THE CULPRIT FOR TODAYS ACTIVE WEATHER...A MIDLEVEL SHORTWAVE RIDING
IN FROM THE WEST...WILL LIFT OUT TO THE NORTHEAST THIS EVENING.
WITH THE ASSOCIATED 50 KT JETMAX ALSO RIDING NORTHEAST...EXPECT THE
SEVERE THREAT TO DIMINISH BY THE LATE EVENING HOURS...WITH THE
COVERAGE OF STORMS ALSO DIMINISHING LATE.

FOR TOMORROW...WILL GO WITH SCATTERED POPS GIVEN MODERATE
INSTABILITY AND PLENTY OF AVAILABLE MOISTURE.

.EXTENDED...IN FACT...WITH PERSISTENT SOUTHWESTERLY UPPER FLOW AND A
STEADY STREAM OF SHORTWAVE ENERGY TO ACT ON AVAILABLE MOISTURE...HIGH
END SCATTERED POPS WILL CONTINUE ALL ZONES THROUGH SATURDAY...THEN
GOING A LITTLE HIGHER IN THE WEST AND NORTH AS THE FRONT APPROACHES
LATE SATURDAY AND SUNDAY.

.PRELIMINARY TEMPS / POPS...

MOBILE     65 80 66 82 / 50 50 50 60
PENSACOLA  66 77 66 79 / 60 50 50 50
DESTIN     66 76 67 76 / 60 50 50 50
EVERGREEN  62 79 62 81 / 60 50 50 60
WAYNESBORO 63 79 63 81 / 60 50 50 60
CAMDEN     61 80 60 80 / 60 50 50 60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVSY GMZ630-650-655.
FL...SMALL CRAFT ADVSY GMZ670-675.
MS...NONE.

&&

05/GARMON
Hazardous weather outlook, Apr 29, 5:40 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CDT THU APR 29 2004

ALZ052-053-055-056-059>064-FLZ001>005-MSZ067-075-076-078-079-300000-
CLARKE AL-COASTAL ESCAMBIA FL-COASTAL SANTA ROSA FL-CONECUH AL-
COVINGTON AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-
540 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE LATE EVENING HOURS...DIMINISHING TOWARD LATE EVENING AS
AN UPPER LEVEL DISTURBANCE TO THE WEST MOVES NORTHEAST OF THE AREA.
MODERATE AMOUNTS OF LOW LEVEL WIND SHEAR COMBINED WITH ATMOSPHERIC
INSTABILITY AND DRY AIR ALOFT HAS RESULTED IN A RISK OF SEVERE
THUNDERSTORMS OVER PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST
ALABAMA AND THE WESTERN-MOST PORTIONS OF THE FLORIDA PANHANDLE.

A TORNADO WATCH CONTINUES IN EFFECT FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE
THROUGH MID EVENING.

AS THE UPPER LEVEL DISTURBANCE MOVES NORTHEAST IN THE MID EVENING
HOURS...THE RISK OF SEVERE STORMS WILL DIMINISH ACROSS THE AREA.

A MODERATE TO STRONG ONSHORE WIND FLOW HAS RESULTED IN A MODERATE
RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND THE WESTERN
FLORIDA PANHANDLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH MOST OF THE UPCOMING WEEKEND...WITH THE HIGHEST
RAIN CHANCES COMING LATE SATURDAY THROUGH SUNDAY AS A WEAK COLD
FRONT MOVES THROUGH THE REGION.  HIGH PRESSURE WILL BE THE DOMINANT
WEATHER FEATURE DURING THE EARLY PART OF NEXT WEEK.  NO HAZARDOUS OR
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS EXPECTED THIS
THURSDAY EVENING OVER PORTIONS OF THE AREA.

GARMON

In the hours before

Special weather statement, Apr 29, 2:05 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT THU APR 29 2004

ALZ052-MSZ076-292000-
WASHINGTON-GREENE-
INCLUDING THE CITIES OF...CHATOM AND LEAKESVILLE...
205 PM CDT THU APR 29 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE COUNTY IN
SOUTHEAST MISSISSIPPI...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF LEAKESVILLE...AND MOVING NORTHEAST
AT AROUND 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JONATHAN...LEAKESVILLE...PISGAH AND ROUNSAVILLE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE BRIEF...STRONG WINDS AND
DANGEROUS LIGHTNING. BRIEF WIND GUSTS OF 35 TO 45 MPH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS.  FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY.
LOCALLY HEAVY RAINFALL FROM 1 TO 2 INCHES IN A SHORT AMOUNT OF TIME
IS ALSO POSSIBLE ALONG THE PATH OF THIS STORM. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

LOCALLY HEAVY RAINFALL CAN PRODUCE RAPID WATER RISES IN POOR DRANAGE
AREAS AND UNDERPASSES. DO NOT ATTEMPT TO CROSS WATER COVERED ROADS.
Special weather statement, Apr 29, 6:05 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT THU APR 29 2004

ALZ061-292345-
UPPER MOBILE-
605 PM CDT THU APR 29 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE
COUNTY...

AT 600 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTH OF MOFFET...AND MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EARLVILLE...GEORGETOWN...GULFCREST...SIDNEY AND CITRONELLE THROUGH
645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND SMALL HAIL ARE LIKELY. SEEK SHELTER
IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Special weather statement, Apr 29, 6:07 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
607 PM CDT THU APR 29 2004

ALZ059-060-300000-
ESCAMBIA-COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
607 PM CDT THU APR 29 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER EXTREME EASTERN
ESCAMBIA COUNTY ALABAMA...MOVING EAST NORTHEAST INTO COVINGTON
COUNTY...

AT 602 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF BRADLEY...AND MOVING EAST
NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DIXIE...FALCO...PLEASANT HOME...BECK AND LIBERTYVILLE THROUGH 700 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS TO NEAR 45
MPH...DANGEROUS LIGHTNING AND SMALL HAIL. WIND GUSTS OF 45 MPH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR PORTIONS OF SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 6:09 AM CDTSpecial Marine WarningMOB111 min
Apr 30, 7:57 AM CDTSpecial Marine WarningMOB2 hr
Apr 30, 10:05 AM CDTSpecial Marine WarningMOB115 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.